Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 185, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 3, 2004, 9:30 AM CDT for Dawson County, Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2004, 9:30 AM CDT (14:30 UTC)
- Expired
- Oct 3, 2004, 12:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Dawson County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 2.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 505 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 031430 FFWMAF TXC115-317-031730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 930 AM CDT SUN OCT 3 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN DAWSON COUNTY IN WEST TEXAS NORTHERN MARTIN COUNTY IN WEST TEXAS * UNTIL 1230 PM CDT * AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED FLASH FLOOD PRODUCING THUNDERSTORMS ALONG THE ENTIRE LENGTH OF THE DAWSON AND MARTIN COUNTY LINE. THESE THUNDERSTORMS WERE MOVING EAST AT 25 MPH. WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED TO TRACK ACROSS THIS SAME AREA DURING THE REMAINDER OF THE MORNING...FLASH FLOODING IS EXPECT. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3235 10170 3234 10218 3266 10218 3266 10171 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 5:59 AM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Oct 3, 5:59 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 559 AM CDT SUN OCT 3 2004 .UPDATE... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED FROM THE GUADALUPE MOUNTAINS TO THE NORTHWEST PERMIAN BASIN. WILL SEND UPDATED PFM AND ZFP PRODUCTS TO INCLUDE 20-30 PCT POPS ACROSS THESE AREAS FOR THIS MORNING. UPDATED 12Z-18Z WX/POP/QPF GRID GRAPHICS WILL ALSO BE SENT SHORTLY...NO OTHER CHANGES NEEDED. PREVIOUS DISCUSSION: .SHORT TERM... AN UPPER LEVEL RIDGE IS CENTERED OVER SOUTH TEXAS EARLY THIS MORNING WITH MEAN ZONAL FLOW ALOFT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO ON THE NORTH SIDE OF THIS FEATURE. A STRONG 80-90 KNOT UPPER JET WILL TRANSLATE OVER THE SOUTHEAST U.S. TODAY...WHILE ANOTHER 70-80 KNOT JET MAX ENTERS SOUTHERN CALIFORNIA LATE THIS AFTERNOON. MEANWHILE WEAK SHORTWAVES IN THE ZONAL FLOW WILL TRANSLATE EAST INTO FAR WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT. IT APPEARS LIFT AND INSTABILITY WILL BE MAXIMIZED ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...AND WILL CARRY LOW ORDER POPS IN THIS AREA FOR THIS AFTERNOON...WITH SLIGHT CHANCES EXTENDING SOUTH AND EAST INTO THE REMAINDER OF THE REGION. DEEP LAYER SHEAR WILL ALSO INCREASE TO 30-40 KNOTS THIS AFTERNOON...AND THIS MAY SUPPORT ISOLATED SEVERE THUNDERSTORMS MOVING OFF THE HIGHER TERRAIN. WILL HIGHLIGHT THIS POSSIBILITY IN THE HWO ISSUANCE. TONIGHT...THUNDERSTORMS MAY ORGANIZE INTO A COMPLEX OVER SOUTHEAST NEW MEXICO AND THE SOUTH PLAINS OF WEST TEXAS. HAVE INCREASED POPS TO 30-40 PCT OVER THE NORTHWEST CWA TONIGHT...THIS MAY NEED TO BE INCREASED FURTHER BY LATER SHIFTS. HEAVY RAINFALL MAY ALSO BECOME A CONCERN TONIGHT...BUT OVERALL CONFIDENCE IN LARGE SCALE FLOODING IS NOT HIGH ENOUGH TO ISSUE A FLASH FLOOD WATCH AT THIS POINT...SOMETHING ELSE THE DAY SHIFT WILL WANT TO LOOK INTO FURTHER. TEMPERATURES WILL BE SLIGHTLY WARMER TODAY...BUT TRENDED TOWARD COOLER GUIDANCE GIVEN THAT LOW CLOUDS ARE NOT EXPECTED TO BREAK UNTIL AROUND NOON TODAY. .LONG TERM... SPLIT FLOW REGIME WILL COME ABOUT OVER THE CONUS...AND WILL KEEP THE CWA IN AN ACTIVE PATTERN AT LEAST THROUGH MIDWEEK. THIS PATTERN WILL ENTAIL CONTINUED CHANCES OF RAIN AND COOLER THAN NORMAL TEMPERATURES. UNFORTUNATELY...MANY LOCATIONS AROUND THE CWA DO NOT NEED THE ADDITIONAL RAIN. WHILE NEARLY ZONAL FLOW WILL PREVAIL OVER THE CWA TO BEGIN THE WORKWEEK...THE AFOREMENTIONED SPLIT FLOW WILL ALLOW AN UPPER TROUGH TO DEVELOP OVER THE FOUR CORNERS. THIS TROUGH IS PROGGED TO REMAIN WEST OF THE AREA UNTIL MIDWEEK...BEFORE FINALLY EJECTING EASTWARD BY WEEK/S END. FURTHER NORTH...A STRONG UPPER TROUGH OVER THE GREAT LAKES WILL SEND ANOTHER COLD FRONT SOUTH THROUGH THE CENTRAL PLAINS MONDAY. THIS FRONT WILL GET HUNG UP EITHER IN THE NORTHERN CWA...OR JUST NORTH...ON MONDAY. THE FRONT SAGS SOUTH INTO THE AREA SOMEWHAT TUESDAY...BUT A SERIES OF SHORTWAVES FROM THE FOUR CORNERS UPPER TROUGH WILL INDUCE CYCLOGENESIS ALONG THIS BOUNDARY. CONSIDERING THE AMOUNT OF MOISTURE THAT WILL REMAIN OVER THE AREA...PWAT/S ARE PROGGED TO REMAIN NEAR TO ABOVE ONE INCH THROUGH MUCH OF THE WEEK... HAVE INCREASED RAIN CHANCES MONDAY THROUGH WEDNESDAY. HAVE UPPED THE POPS TO CHANCE CATEGORY MOST LOCATIONS THROUGH TUESDAY. SINCE THE CHANCE OF RAIN LOOKS GOOD...WILL ISSUE AN SPS TO HIGHLIGHT THE POSSIBILITY OF THE GOOD CHANCE OF RAIN AND POSSIBLY MORE FLASH FLOODING...PARTICULARLY OVER THE NORTHWEST AND NORTHERN CWA. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 74 61 75 58 / 10 30 50 40 CARLSBAD NM 72 58 74 58 / 30 30 50 50 DRYDEN TX 77 63 80 62 / 10 20 30 20 FORT STOCKTON TX 76 62 78 60 / 20 30 50 30 GUADALUPE PASS TX 69 58 68 55 / 30 30 40 50 HOBBS NM 74 59 75 56 / 30 30 50 50 MARFA TX 76 52 75 50 / 20 30 30 30 MIDLAND INTL AIRPORT TX 74 61 75 59 / 10 30 50 40 ODESSA TX 74 61 75 60 / 20 30 50 40 WINK TX 78 62 79 59 / 20 30 50 40 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 21/67
Hazardous weather outlook, Oct 3, 5:30 AM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 530 AM CDT SUN OCT 3 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-032000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 530 AM CDT (430 AM MDT) SUN OCT 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA TODAY AND TONIGHT...MAINLY OVER THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...AND THE NORTHERN PERMIAN BASIN. A FEW OF THESE STORMS COULD APPROACH SEVERE LEVELS...WITH LARGE HAIL OR DAMAGING WIND GUSTS. IN ADDITION...ANY STORM THAT DEVELOPS WILL LIKELY PRODUCE VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED...AND POSSIBLY NUMEROUS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA MONDAY THROUGH WEDNESDAY... ESPECIALLY OVER THE GUADALUPE MOUNTAINS...THE SOUTHEAST NEW MEXICO PLAINS...AND THE PERMIAN BASIN. A HEAVY RAINFALL EVENT MAY UNFOLD OVER THESE AREAS DURING THE EARLY TO MIDWEEK TIME FRAME. FLASH FLOODING MAY BECOME AN INCREASING CONCERN MONDAY...AND POSSIBLY LAST THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Oct 3, 5:20 AM CDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 520 AM CDT SUN OCT 3 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-032100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 520 AM CDT (420 AM MDT) SUN OCT 3 2004 ...LOCALIZED FLASH FLOODING WILL BE POSSIBLE MONDAY THROUGH MIDWEEK... ANOTHER COLD FRONT WILL MOVE SOUTH INTO WEST TEXAS AND SOUTHEAST NEW MEXICO MONDAY. THE COMBINATION OF THIS FRONTAL BOUNDARY PERSISTING ACROSS THE AREA...COPIOUS AMOUNTS OF MOISTURE AHEAD AND BEHIND THIS BOUNDARY...AND AN UPPER LEVEL TROUGH FORECAST TO MOVE OVER THE AREA BY WEDNESDAY WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH MIDWEEK. PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO MAY RECEIVE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING. ISOLATED LOCATIONS FROM THE DAVIS MOUNTAINS AND BIG BEND REGION... EAST ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS COULD SEE HEAVY RAINFALL TONIGHT AND AGAIN ON MONDAY AND TUESDAY. HOWEVER... MUCH OF SOUTHEAST NEW MEXICO...AND LOCATIONS IN WEST TEXAS FROM THE GUADALUPE MOUNTAINS TO THE UPPER TRANS PECOS...PERMIAN BASIN...AND WESTERN LOW ROLLING PLAINS WILL BE MOST LIKELY TO SEE WIDESPREAD SHOWERS AND THUNDERSTORMS...AND HEAVY RAINFALL. AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION THROUGH MIDWEEK AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE ISSUED IN YOUR AREA.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 6:59 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 46 min |
| Oct 3, 8:35 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.